Utah, 2018Flash Flooding and Damaging Winds in Utah, August 2 to 4, 2018
August 2 to 4, 2018 · NWS SLC · 13 events in 5 counties and zones
Thunderstorms formed across Utah during the first few days of August, producing strong gusty winds over the northwest deserts of Utah and flash flooding over portions of southern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed across Utah during the first few days of August, producing strong gusty winds over the northwest deserts of Utah and flash flooding over portions of southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 2, 8:29 AM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 2, 8:29 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
929 AM MDT Thu Aug 2 2018
.SYNOPSIS...A moist and unstable airmass will remain over Utah and
southwest Wyoming today. As high pressure weakens, the airmass
will dry from the northwest Friday through the upcoming weekend.
&&
.DISCUSSION...High pressure is centered over Arizona this morning,
putting Utah and southwest Wyoming over a generally westerly flow
aloft. Monsoonal moisture is in place, with PWs running in the 0.8
to 1.0 inch range over northern Utah and 1.0 to 1.2 inch over
southern Utah, in excess of the 90th percentile for this time of
year. In this moist airmass, some light showers have developed
this morning, with the most activity over northern Utah and in the
vicinity of a week shortwave over west central Utah.
Cloud cover from the current shower activity may delay development
of afternoon convection over northern Utah today, but with the
moist airmass and daytime heating there should be enough fuel for
showers and thunderstorms by late afternoon, with additional
instability in the form of a shortwave coming by early evening.
Southern Utah should see earlier development of convection with
less in the way of cloud cover to inhibit convective development.
Given the amount of moisture, heavy rain is possible with any
storms that develop, and the light flow aloft makes things a bit
more favorable for flash flooding. A prevailing westerly flow
would put the greatest threat of flash flooding over the valleys
of southeast Utah, which would include Capitol Reef NP.
A trough moving over the top of the ridge is expected to flatten
it a bit on Friday, acting to increase the westerly flow over the
area, drawing drier air into the forecast area. The drying will
initially be seen over northwest Utah but will spread over all but
southeast Utah over the weekend. Temperatures will remain
generally steady over the next few days with maxes running near to
just above seasonal normals.
No updates expected to the forecast this morning.
&&
.AVIATION...VFR conditions at the KSLC terminal are expected today.
Southerly winds should persist through most of today, becoming more
gusty during the afternoon due to showers and thunderstorms
developing in the area. Winds may become gusty and erratic due to
convection between 19z and 05z.
&&
.FIRE WEATHER...High pressure centered over Arizona is allowing
for a westerly flow aloft across the forecast area this morning.
Moisture rotating around this ridge along with a couple of weak
weather disturbances is helping to maintain isolated showers and
thunderstorms this morning, and these are expected to increase as
the day goes on. The best coverage of convection will be over
central and southern Utah this afternoon, with showers and
thunderstorms increasing over northern Utah late this afternoon
through the early evening. The high to the south will weaken
Friday into the weekend, and this will bring drier air in from the
northwest, resulting in decreasing coverage in showers and
thunderstorms with a modest increase in westerly transport winds.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Billingsley
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 4:15 AM MST, 8 hours before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
515 AM MDT Thu Aug 2 2018
UTZ001>016-019>021-517-518-WYZ021-031200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
515 AM MDT Thu Aug 2 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will be possible across the
region today, with locally heavy rainfall, gusty winds, and small
hail possible. Isolated incidents of flash flooding are possible
across southern Utah through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms will remain possible across mainly central and
southern Utah Friday afternoon and evening. Heavy rain and strong
winds will be possible with the strongest storms. A drier westerly
flow will follow for the upcoming weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Flash Flood, Garfield
- When
- August 2, 12:15 PM MST to 1:15 PM MST
- Where
- Garfield County, 4.58 mi ENE of Hillsdale to 4.62 mi NE of Hillsdale
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.740, -112.300
Heavy rain produced a flash flood at the Red Canyon Visitor Center that caused mud to cover half the parking lot.
Thunderstorm Wind, Tooele
- When
- August 2, 4:30 PM MST to 4:40 PM MST
- Where
- Tooele County, 21.74 mi W of (Dpg)michael Aaf Dug
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.210, -113.340
The V-Grid sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Tooele
- When
- August 2, 4:35 PM MST to 4:45 PM MST
- Where
- Tooele County, 15.69 mi WNW of (Dpg)michael Aaf Dug
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.230, -113.220
The APG sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 77 mph.
Thunderstorm Wind, Tooele
- When
- August 2, 4:40 PM MST to 4:50 PM MST
- Where
- Tooele County, 16.28 mi WSW of (Dpg)michael Aaf Dug
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.100, -113.220
The Target R sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Tooele
- When
- August 2, 4:40 PM MST to 4:50 PM MST
- Where
- Tooele County, 12.32 mi W of (Dpg)michael Aaf Dug
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.150, -113.160
The Romeo and Centerline sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 66 mph.
Thunderstorm Wind, Tooele
- When
- August 2, 4:40 PM MST to 4:50 PM MST
- Where
- Tooele County, 9.41 mi WNW of (Dpg)michael Aaf Dug
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.240, -113.090
The Playa Station sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- August 2, 4:45 PM MST to 4:55 PM MST
- Where
- Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.340, -113.240
The Salt Flats sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 67 mph.
Thunderstorm Wind, Tooele
- When
- August 2, 5:05 PM MST to 5:15 PM MST
- Where
- Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -113.000
The Upper Cedar Mountain Sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 60 mph.
Thunderstorm Wind, Tooele
- When
- August 2, 5:24 PM MST to 5:34 PM MST
- Where
- Tooele County, 10.37 mi WSW of (Dpg)michael Aaf Dug
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -113.110
The Dugway-W sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 60 mph.
Thunderstorm Wind, Tooele
- When
- August 2, 5:25 PM MST to 5:35 PM MST
- Where
- Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -112.950
The Camel Back Mountain sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 58 mph.
Flash Flood, Kane
- When
- August 3, 3:45 PM MST to 5:00 PM MST
- Where
- Kane County, Paria to 2.22 mi SSW of Paria
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.250, -111.950
Heavy rain caused a flash flood in the upper drainage of the Paria River. The river was estimated to rise to 1000 CFS near the Old Paria Townsite.
Flash Flood, Sevier
- When
- August 4, 2:52 PM MST to 4:00 PM MST
- Where
- Sevier County, 3.84 mi ESE of Glenwood to 3.61 mi SE of Glenwood
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 38.740, -111.920
Heavy rain caused a debris flow on the Willow Patch Fire burn scar. Due to this debris flow, state Route 24 was temporarily impassible between mileposts 17 and 18.
Flash Flood, Wayne
- When
- August 4, 4:46 PM MST to 6:00 PM MST
- Where
- Wayne County, 2.71 mi E of Fruita to 9.12 mi W of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.280, -111.200
Heavy rain produced flash flooding at Capitol Reef National Park that temporarily closed Grand Wash Road and Capitol Gorge Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 7, 201831 deaths · 39 events
- Flash Flooding and Damaging Winds in Virginia, August 2 to 3, 2018$18 million · 60 kt wind · 12 events
- Heat in Arizona, August 2 to 3, 20181 death · 1 event
- Damaging Winds in Connecticut, August 2, 2018$5.5 million · 50 kt wind · 3 events
- Wildfire in Washington, August 2 to 13, 2018$2.0 million · 1 event
- Flash Flooding and Hail in New Mexico, August 2, 2018$1.0 million · 1 in hail · 4 events
- Damaging Winds in Arizona, August 2, 2018$495,000 · 70 kt wind · 4 events
- Damaging Wind in Arizona, August 2, 20182 injured · $250,000 · 70 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, August 2, 2018$213,000 · 50 kt wind · 17 events
- Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018$206,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Arizona, August 2, 2018$117,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018$64,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779633, 779638, 779639, 779640, 779641, 779642, 779643, 779644, 779645, 779646, 779634, 779635, 779637.